ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P487 | DOI: 10.1530/endoabs.63.P487

Hypercalcaemia: hypervitaminosis D or not ?

Stamatios Zouras1, Carol Evans2, Preethi Nalla1, Andrew Lansdown1 & Aled Rees1


1Department of Endocrinology, Metabolism and Diabetes University Hospital of Wales, Cardiff, United Kingdom; 2Department of Medical Biochemistry & Immunology University Hospital of Wales, Cardiff, United Kingdom.


Abstract: The most commonly used techniques to measure vitamin D are automated immunoassays, which are known to be affected by interferences, especially from immunoglobulins present in the patient’s serum. We present a case of a patient with IgA myeloma in whom interference with the vitamin D assay was identified. An 76-year-old male, known to have: ischemic heart disease, atrial fibrillation, COPD, type 2 Diabetes Mellitus and hypertension was referred to the Endocrinology team with symptoms that included low back pain, weight loss of 8 kilograms over one month and hypercalcaemia [adjusted calcium 2.78]. He was found to have a high concentration of 25-OH vitamin D [>389 nmol/l] without any signs of vitamin D toxicity. He was not taking vitamin D supplements or any other multivitamin preparation and had minimal sun exposure. The initial and subsequent samples run by the ARCHITECT 25-OH vitamin D assay (chemiluminescent microparticle immunoassay technology, Abbott Laboratories, Abbott Park, IL) showed a high concentration of 25-OH vitamin D of >389 nmol/l and >389 nmol/l, respectively. Further fresh samples taken for 25-OH vitamin D2 and 25-OH Vitamin D3 were analysed by tandem-mass spectrometry (MS/MS) showed results of < 5 nmol/l and 17 nmol/l, respectively. Our patient had high concentrations of circulating IgA paraproteins [35.3 g/l] and heavy bone marrow infiltration. Paraproteins may interfere in the assay. In conclusion, we report a case of a patient with IgA myeloma with high concentrations of 25-OH vitamin D detected by the Abbott ARCHITECT, but not by a reference method (MS/MS). The most likely cause of the discordant results is interference in the immunoassay by the paraprotein. This is the only confirmed case of a high vitamin D due to myeloma paraprotein interference in our Health Board. Since this incident the review limits have changed and any result >200 nmol/l is now reviewed.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts